Alert archive / California / Wind Advisories in 2023
Wind Advisory 31, NWS San Diego, CA
NWS San Diego, CA issued this wind advisory at Apr 30, 2023, 4:30 AM PDT for Riverside County, San Bernardino County, San Diego County, California. It took effect at May 1, 2023, 10:00 AM PDT. It was in force for 16 hr.
The area
The counties it named.
The facts
- Issued
- Apr 30, 2023, 4:30 AM PDT (11:30 UTC)
- In effect from
- May 1, 2023, 10:00 AM PDT
- Expired
- May 2, 2023, 2:00 AM PDT
- In force
- 16 hr
- Issued by
- NWS San Diego, CA
Counties Riverside County, CA, San Bernardino County, CA, San Diego County, CA
The radar
The Santa Ana Mts radar (KSOX), 122 km from the middle of the area, began a volume at 11:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
San Diego, CA (KNKX), launched 00:00Z, 11.5 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1551 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- -2 m²/s²
- 0-3 km storm-relative helicity
- -32 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
515 WWUS76 KSGX 301130 NPWSGX URGENT - WEATHER MESSAGE National Weather Service San Diego CA 430 AM PDT Sun Apr 30 2023 CAZ055-056-058-060>062-065-302100- /O.NEW.KSGX.WI.Y.0031.230501T1800Z-230502T0800Z/ San Bernardino County Mountains-Riverside County Mountains- San Diego County Mountains-Apple and Lucerne Valleys- Coachella Valley-San Diego County Deserts- San Gorgonio Pass Near Banning- Including the cities of Crestline, Lake Arrowhead, Big Bear City, Big Bear Lake, Running Springs, Wrightwood, Idyllwild-Pine Cove, Julian, Pine Valley, Victorville, Hesperia, Apple Valley, Lucerne Valley, Indio, Palm Springs, Cathedral City, Palm Desert, Palm Desert Country, La Quinta, Coachella, and Borrego Springs 430 AM PDT Sun Apr 30 2023 ...WIND ADVISORY IN EFFECT FROM 11 AM MONDAY TO 1 AM PDT TUESDAY... * WHAT...Southwest winds 25 to 35 mph with gusts to 50 mph expected. Localized gusts up to 65 mph along the mountain passes and slopes. * WHERE...San Bernardino County Mountains, Riverside County Mountains, San Diego County Mountains, Apple and Lucerne Valleys, Coachella Valley, San Diego County Deserts and San Gorgonio Pass Near Banning. * WHEN...From 11 AM Monday to 1 AM PDT Tuesday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down. Dust and sand could severely restrict visibility in the deserts. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ JMB
5 follow-up statements
172 WWUS76 KSGX 301950 NPWSGX URGENT - WEATHER MESSAGE National Weather Service San Diego CA 1250 PM PDT Sun Apr 30 2023 CAZ055-056-058-060>062-065-010515- /O.CON.KSGX.WI.Y.0031.230501T1800Z-230502T0800Z/ San Bernardino County Mountains-Riverside County Mountains- San Diego County Mountains-Apple and Lucerne Valleys- Coachella Valley-San Diego County Deserts- San Gorgonio Pass Near Banning- Including the cities of Crestline, Lake Arrowhead, Big Bear City, Big Bear Lake, Running Springs, Wrightwood, Idyllwild-Pine Cove, Julian, Pine Valley, Victorville, Hesperia, Apple Valley, Indio, Palm Springs, Cathedral City, Palm Desert, Palm Desert Country, La Quinta, Coachella, and Borrego Springs 1250 PM PDT Sun Apr 30 2023 ...WIND ADVISORY REMAINS IN EFFECT FROM 11 AM MONDAY TO 1 AM PDT TUESDAY... * WHAT...Southwest winds 25 to 35 mph with gusts to 50 mph expected. Localized gusts up to 65 mph in and below favored mountain passes and canyons. * WHERE...San Bernardino County Mountains, Riverside County Mountains, San Diego County Mountains, Apple and Lucerne Valleys, Coachella Valley, San Diego County Deserts and San Gorgonio Pass Near Banning. * WHEN...From 11 AM Monday to 1 AM PDT Tuesday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down. Blowing dust and sand could severely restrict visibility in the deserts. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit http://weather.gov/sandiego
797 WWUS76 KSGX 010412 NPWSGX URGENT - WEATHER MESSAGE National Weather Service San Diego CA 912 PM PDT Sun Apr 30 2023 CAZ055-056-058-060>062-065-011300- /O.CON.KSGX.WI.Y.0031.230501T1800Z-230502T0800Z/ San Bernardino County Mountains-Riverside County Mountains- San Diego County Mountains-Apple and Lucerne Valleys- Coachella Valley-San Diego County Deserts- San Gorgonio Pass Near Banning- Including the cities of Crestline, Lake Arrowhead, Big Bear City, Big Bear Lake, Running Springs, Wrightwood, Idyllwild-Pine Cove, Julian, Pine Valley, Victorville, Hesperia, Apple Valley, Lucerne Valley, Indio, Palm Springs, Cathedral City, Palm Desert, Palm Desert Country, La Quinta, Coachella, and Borrego Springs 912 PM PDT Sun Apr 30 2023 ...WIND ADVISORY REMAINS IN EFFECT FROM 11 AM MONDAY TO 1 AM PDT TUESDAY... * WHAT...Southwest winds 25 to 35 mph with gusts to 50 mph expected. Localized gusts up to 65 mph in and below favored mountain passes and canyons. * WHERE...San Bernardino County Mountains, Riverside County Mountains, San Diego County Mountains, Apple and Lucerne Valleys, Coachella Valley, San Diego County Deserts and San Gorgonio Pass Near Banning. * WHEN...From 11 AM Monday to 1 AM PDT Tuesday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down. Blowing dust and sand could severely restrict visibility in the deserts. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
669 WWUS76 KSGX 011103 NPWSGX URGENT - WEATHER MESSAGE National Weather Service San Diego CA 403 AM PDT Mon May 1 2023 CAZ055-056-058-060>062-065-012300- /O.EXT.KSGX.WI.Y.0031.230501T1700Z-230502T1000Z/ San Bernardino County Mountains-Riverside County Mountains- San Diego County Mountains-Apple and Lucerne Valleys- Coachella Valley-San Diego County Deserts- San Gorgonio Pass Near Banning- Including the cities of Crestline, Lake Arrowhead, Big Bear City, Big Bear Lake, Running Springs, Wrightwood, Idyllwild-Pine Cove, Julian, Pine Valley, Victorville, Hesperia, Apple Valley, Lucerne Valley, Indio, Palm Springs, Cathedral City, Palm Desert, Palm Desert Country, La Quinta, Coachella, and Borrego Springs 403 AM PDT Mon May 1 2023 ...WIND ADVISORY NOW IN EFFECT FROM 10 AM THIS MORNING TO 3 AM PDT TUESDAY... * WHAT...Southwest winds 25 to 35 mph with gusts to 60 mph expected. * WHERE...San Bernardino County Mountains, Riverside County Mountains, San Diego County Mountains, Apple and Lucerne Valleys, Coachella Valley, San Diego County Deserts and San Gorgonio Pass Near Banning. * WHEN...From 10 AM this morning to 3 AM PDT Tuesday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. Strong winds over desert areas could result in briefly lowered visibilities to well under a mile at times in blowing dust or blowing sand. Use extra caution. && $$ 17
907 WWUS76 KSGX 012002 NPWSGX URGENT - WEATHER MESSAGE National Weather Service San Diego CA 102 PM PDT Mon May 1 2023 CAZ055-056-058-060>062-065-020445- /O.EXT.KSGX.WI.Y.0031.000000T0000Z-230502T0900Z/ San Bernardino County Mountains-Riverside County Mountains- San Diego County Mountains-Apple and Lucerne Valleys- Coachella Valley-San Diego County Deserts- San Gorgonio Pass Near Banning- Including the cities of Crestline, Lake Arrowhead, Big Bear City, Big Bear Lake, Running Springs, Wrightwood, Idyllwild-Pine Cove, Julian, Pine Valley, Victorville, Hesperia, Apple Valley, Lucerne Valley, Indio, Palm Springs, Cathedral City, Palm Desert, Palm Desert Country, La Quinta, Coachella, and Borrego Springs 102 PM PDT Mon May 1 2023 ...WIND ADVISORY NOW IN EFFECT UNTIL 2 AM PDT TUESDAY... * WHAT...Southwest winds 25 to 35 mph with gusts to 60 mph expected. * WHERE...San Bernardino County Mountains, Riverside County Mountains, San Diego County Mountains, Apple and Lucerne Valleys, Coachella Valley, San Diego County Deserts and San Gorgonio Pass Near Banning. * WHEN...Until 2 AM PDT Tuesday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. Strong winds over desert areas could result in briefly lowered visibilities to well under a mile at times in blowing dust or blowing sand. Use extra caution. && $$ Gregoria
629 WWUS76 KSGX 020413 NPWSGX URGENT - WEATHER MESSAGE National Weather Service San Diego CA 913 PM PDT Mon May 1 2023 CAZ055-056-058-060>062-065-020900- /O.CON.KSGX.WI.Y.0031.000000T0000Z-230502T0900Z/ San Bernardino County Mountains-Riverside County Mountains- San Diego County Mountains-Apple and Lucerne Valleys- Coachella Valley-San Diego County Deserts- San Gorgonio Pass Near Banning- Including the cities of Crestline, Lake Arrowhead, Big Bear City, Big Bear Lake, Running Springs, Wrightwood, Idyllwild-Pine Cove, Julian, Pine Valley, Victorville, Hesperia, Apple Valley, Lucerne Valley, Indio, Palm Springs, Cathedral City, Palm Desert, Palm Desert Country, La Quinta, Coachella, and Borrego Springs 913 PM PDT Mon May 1 2023 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 2 AM PDT TUESDAY... * WHAT...Southwest winds 25 to 35 mph with gusts 50 to 60 mph expected. * WHERE...San Bernardino County Mountains, Riverside County Mountains, San Diego County Mountains, Apple and Lucerne Valleys, Coachella Valley, San Diego County Deserts and San Gorgonio Pass Near Banning. * WHEN...Until 2 AM PDT Tuesday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this wind advisory went out at Apr 30, 4:03 AM PDT, 27 minutes earlier.
Area forecast discussion, Apr 30, 4:03 AM PDT, 27 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
403 AM PDT Sun Apr 30 2023
.SYNOPSIS...
Strong high pressure aloft will be weakening and moving east to
start the new week. A developing trough will fill the void over the
Southwest, bringing gusty southwest winds to our mountains and
deserts, a deep marine layer, and periods of drizzle and light
rain starting Monday. A storm center will develop off the Central
Coast on Tuesday, and slowly churn southeast across SoCal for the
remainder of the week, bringing more periods of rain and much
cooler conditions.
&&
.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...
A little bit deeper marine layer is the main mark of difference in
the pattern early this morning. The high pressure ridge which has
been camping out over the Southwest for several days will weaken
and move to the east today, allowing the upper pattern to cool
off in advance of a strong upper level low pressure trough over
the Pac NW.
Temperatures today will be cooler for areas west of the
mountains, but nearly as hot as yesterday over the Coachella
Valley and lower deserts. We tied a record high yesterday at Palm
Springs of 106 degrees, and it will be only a few degrees cooler
than that today. It will be the last hot day, as extensive and
persistently cooler conditions will infiltrate SoCal Monday
through the middle of the week. The upper level trough over the
Pac NW will drop south into NorCal during the early part of the
new week.
As the troughy pattern becomes established on Monday, and onshore
winds will become quite gusty during the afternoon and evening.
Wind gusts will reach advisory levels on Monday and therefore a
Wind Advisory was issued early this morning for the mountains and
deserts, continuing through late Monday evening. Wind gusts in the
deserts could reach around 50 mph and around 65 mph in the
mountains. There could be areas of blowing sand and dust in the
deserts, especially Monday evening, when the winds peak.
Additional rounds of gusty winds will be likely Tuesday and
Wednesday, but not quite as strong.
The deeper marine layer will trigger periods of drizzle and very
light rain Monday into Tuesday west of the mountains. Fog may be a
concern along the west facing slopes of the mountains, as well, as
the marine layer banks against the taller mountains.
The deep closed low will drop into SoCal on Wednesday, spreading
more persistent light rain across our area Wednesday night into
Thursday. Widespread but not heavy amounts are expected, but not
insignificant for this time of the year to see a widespread
precipitation event! Amounts are expected to range from one-
quarter to one-half inch west of the mountains and over the
mountains, and locally up to one inch over the mounains, with
little or no accumulations over the desert, as the moisture
profile is not likely to be saturated deeply enough to pass east
of the mountains into the deserts.
Snow levels are projected to be between 5000-6000 feet during the
times of precipitation Wednesday night through Thursday, with
several inches of snow likely above 6000 feet, and Winter Weather
alerts will likely be needed in the next several forecast cycles,
if the ensemble forecasts continue to indicate moderate to high
confidence, as we have been seeing for the last two or three
cycles. The storm is briefly cutoff but most solutions progress
the system east of SoCal and into the Great Basin for Friday into
Saturday.
For next weekend, the ensemble consensus mainly indicates the
pattern will remain on the troughy side, but with a dry northwest
flow, so only slight temperature moderation is likely at this
time, causing temperatures to remain at least slightly below
normal into next weekend.
&&
.AVIATION...
300945Z...Coast/Valleys...Low clouds 500-1000 ft MSL 15Z Sunday.
Visibilities reduced to 2-5 miles in haze and fog at KONT and KCRQ
btwn 11-15Z. Inland valleys clearing 16-18Z today, with a moderate
to high chance of BKN cigs remaining much of the day within 5 miles
of the coast, especially in San Diego County. Low clouds will push
back inland 00-02Z with high confidence that these clouds will fill
much of the coastal basin.
Mountains/Deserts...Mostly clear with unrestricted vis through
Sunday. South and west winds increasing over mountain slopes into
the deserts after 21Z. Wind gusts 25-40 kts leading to MOD UDDFS.
Winds will continue through early Tuesday morning, strongest on
Monday.
&&
.MARINE...
No hazardous marine weather today. Confidence increasing NW winds
gusting 20-25 kts on Monday across the outer waters with combined
seas 7-10 feet. A Catalina Eddy developing later tonight into
Monday, which will bring breezy south winds to the Inner Waters and
the San Diego coastline. Winds and seas will decrease Tuesday.
&&
.SKYWARN...
Skywarn activation is not requested. However weather spotters are
encouraged to report significant weather conditions.
&&
.SGX WATCHES/WARNINGS/ADVISORIES...
CA...Wind Advisory from 11 AM Monday to 1 AM PDT Tuesday for Apple
and Lucerne Valleys-Coachella Valley-Riverside County
Mountains-San Bernardino County Mountains-San Diego County
Deserts-San Diego County Mountains-San Gorgonio Pass Near
Banning.
PZ...None.
&&
PUBLIC...Brotherton
AVIATION/MARINE...APRNearby
Wind Advisories in California, 2023Every wind advisory in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.